Akathisia Associated With SSRIs. One side effect of SSRIs is a sensation called Akathisia. Akathisia is a restless agitation ranging from jitteriness to a sensation described by “jumping out of one’s skin.” Some researchers and physicians believe that akathisia is the principal trigger for impulsive violence in some people taking SSRIs. Patients become anxious, agitated, terrified, unable to sleep at night and restless. There have long been signs that SSRIs sometimes cause these reactions, which drug manufacturers have tried to keep out of the public eye and off the labels.
The akathisia issue first arose a couple years after Prozac went on the market, amidst media reports about grisly acts of murder and suicide. One event took place in 1989, when Joseph Wesbecker went on a shooting frenzy, killing nine fellow workers of a Louisville, Ky., printing plant before turning his gun on himself. Wesbecker, who had a history of mental problems, was taking Prozac. No one could prove Prozac caused his rampage, but by early 1991, some 350 suicides of Prozac patients had been reported to the FDA, according to one former FDA official. Those reports, which occurred outside the context of scientific clinical trials, were dismissed as anecdotal and sensational by company officials.
Martin Teicher, a Harvard researcher published a study in the American Journal of Psychiatry in 1990 about six patients who developed “violent suicidal preoccupation” after taking Prozac for two to seven weeks. “It was also remarkable how violent these thoughts were,” the authors reported. “Two patients fantasized, for the first time, about killing themselves with a gun,” they wrote, while one placed a loaded gun to her head, another had to be restrained to prevent self- mutilation, and another fantasized about killing himself in a gas explosion.
None of the patients was suicidal when they started taking Prozac, the researchers reported, and their fixation with violence and death abated when they stopped. Similar symptoms were noted the next year in a paper in the American Journal of Child and Adolescent Psychiatry about six children ages 10 to 17 who developed “intense self-injurious ideation or behavior” while taking Prozac. While the Yale University authors noted the complexity of reaching any conclusion about the cause of these events, they also noted that many children taking Prozac become agitated, restless, and dis-inhibited and developed insomnia to boot.
In 1998, Roger Lane, a scientist at Pfizer, the maker of Zoloft, stated in a paper that “all SSRIs have the rare potential to cause akathisia.” In its most extreme form, Lane wrote, patients may feel that “death is a welcome result.”
Legal Help For Victims Affected By Akathisia
If you or a loved has taken SSRI antidepressants and been diagnosed with Akathisia, please fill out the form at the right for a free case evaluation by a qualified personal injury lawyer or call us at 1-800-YOURLAWYER (1-800-968-7529).